Occupational Safety & Health Expert Forum
Old Prescription
About This Forum:

This forum is for questions and support regarding Occupational Safety & Health questions pertaining to: Blood Borne Exposures (Needle sticks), Chemical Safety-Spills-Exposure, Confined Spaces, Corporate Planning, Ergonomics, Fire Safety-Exposure, Industrial Hygiene, Hazard Communication, Hazardous Material Handling and Shipping, Health and Productivity Management, Indoor Air Quality, Injuries in the workplace, Noise-induced hearing loss, Nanotechnology and your health, Occupational Asthma , Pandemic Influenza (“FLU”), Personal Protective Equipment, Risk Communication, Safe Lifting Techniques, Workers compensation

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Old Prescription

I often get kidney stones, about every two to two and a half years.  My last episode was two years ago.  I was given a prescript for antibiotic and Lortab.  The stone passed and I hadn't used all of my meds so I saved them in case I began to pass another one.  It has been two years and i have, once again been trying to pass a kidney stone.

Sunday, the pain got really excruciating, so I took ten ibuprofin...to no avail.  I went ahead and took out my old script of antibiotics and Lortab and took one of each that evening, about five pm.  The next day I went in for a pre employment drug screen.

A friend of mine told me that the Lortab will show up as positive for narcotics on my drug test.  Is this true, and if it was prescribed to me two years ago will the prescript be null and void if I present it to the doctor?

I did tell the doctor prior to my drug screen that I had taken the old antibiotic and the old Lortab.  I am very upset about this, as this is an opportunity to begin my teaching career that I worked so hard in college for.

Will one Lortab taken at five pm the night before a drug test sink my ship?  The drug test was at 2:30 pm the next morning.

Any answers would be much appreciated.

Kate.
Related Discussions
Avatar_dr_m_tn
Dear Kate:

The answer is "yes," the lortab the night before could result in a positive drug screen.

Also, taking ibuprofen beyond the recommended 800 mg every 8 hours (for a total of 2400 mg in 24 hours) can also be harmful to your kidneys.

Please respond with additional questions.

~•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
3 Comments
Blank
Avatar_f_tn
My drug screen came back negative.  But about the ibuprofin.  I get kidney stones about every two or two and a half years.  During this time I usually take unusually large doses of ibuprofin.  Since the pain is so excruciating...

What I wondered was, since I only experience this every few years, won't my kidneys be alright?  It seems that Lortab would be harder on my kidneys than ibuprofin, that was one of the reasons I took it easy on those.

Thanks you for your comments.

Kate.
Blank
Avatar_dr_m_tn
Dear Kate,

Good news for you regarding the drug screen.

The ibuprofen is predominantly metabolized in the kidneys (and partly in the liver). Lortab is really hydrocodone bitartrate and acetaminophen and both components of the Lortab are metabolized in the liver. Acetaminophen = Tylenol.

If your kidneys are already in a "stressed" state, I would not recommend taking more than the maximum recommended daily dose of ibuprofen. Also, if your kidney function is temporarily (or permanently) decreased due to your kidney stone(s), then any medication that you take can be more potent or toxic to you and the organs that metabolize the medication.

It is possible that you could speak with your personal physician regarding a "better" strategy for managing your pain.

~•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank